Wyoming, 2020

Damaging Winds in Wyoming, August 6, 2020

August 6, 2020 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over northern Campbell County, producing wind gusts around 70 mph over far northern portions of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northern Campbell County, producing wind gusts around 70 mph over far northern portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 1:46 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 6, 1:46 PM MST, 1 hour 54 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
246 PM MDT Thu Aug 6 2020

.DISCUSSION...(This Evening Through Thursday)
Issued at 245 PM MDT Thu Aug 6 2020

Upper ridging has moved across the central CONUS, with a trough now
pushing onshore the Pac NW coast. An upper wave is pushing across
the northern Rockies into central WY and the central Rockies. Deep
southerly low level flow has persisted across the region, ahead of
broad low pressure across Montana to Wyoming. Temperatures have
risen into the 80s to low 90s. Dewpoints are in the 70s across south
central SD, and 50s to 60 over western SD to northeast WY. Surface
analysis shows a dryline just southwest of Campbell County, WY,
where dewpoints are in the 30s on the other side of the boundary.
This dryline is expected to push across northeast WY late this
afternoon and into western SD in the evening/overnight hours. Strong
instability extends across the CWA, but shear is marginal. Storms
will push across northeast WY into far western SD late this
afternoon into the evening hours, along and ahead of the dryline. A
few storms may become severe, but lack of strong shear will limit
organization. Some lingering storms are expected in the overnight
hours; otherwise, quiet weather is expected through Friday morning.
Warmer temperatures are expected, with highs in the upper 80s to
around 100. A cold front is progged to push across the CWA Friday
night as embedded waves within southwest flow aloft push across the
CWA. This will bring isolated storms, mainly across northwest SD.
Instability will be strong, but shear will be weak. The best forcing
will be east of the CWA across the eastern Dakotas. Active southwest
flow aloft will continue into Saturday, with several waves crossing
the region. Friday night's cold front will become stationary across
south central SD. Low pressure is expected to develop along the
front. Strong instability and good shear on the warm side of the
front will allow for strong to severe storms to develop in the
afternoon and evening. The big question for the CWA will be the
position of this frontal boundary as peak heating develops. Storm
development may be over south central SD, but may quickly push east
of the CWA by evening. Generally dry weather is expected through
early next week. Highs will generally be near average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1119 AM MDT Thu Aug 6 2020

VFR conditions are expected through most of the period. Isolated
to scattered thunderstorms will bring some MVFR/IFR conditions to
northeastern WY late this afternoon and to western SD this
evening.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Thu Aug 6 2020

Near-critical fire weather conditions continue to look possible on
Friday across portions of northeastern WY and southwestern SD.
Limiting factor will be winds. Breezy conditions are expected on
Sunday with near-critical relative humidity values.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...Bunkers
FIRE WEATHER...13
Hazardous weather outlook, Aug 6, 3:26 AM MST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
426 AM MDT Thu Aug 6 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
426 AM MDT Thu Aug 6 2020 /526 AM CDT Thu Aug 6 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected late this afternoon and
evening. Isolated strong to severe storms will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible at times in the period. Isolated severe
weather will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 6, 3:15 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
415 PM MDT Thu Aug 6 2020

WYZ054-062245-
Northern Campbell WY-
415 PM MDT Thu Aug 6 2020

...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Spotted Horse, or 38 miles northwest of Gillette,
moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spotted Horse and Recluse.

LAT...LON 4499 10603 4500 10591 4500 10576 4466 10550
      4450 10601
TIME...MOT...LOC 2215Z 231DEG 27KT 4474 10592

Eagan
Local storm report, Aug 6, 3:37 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
437 PM MDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 W SPOTTED HORSE       44.72N 105.94W
08/06/2020  E0.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

            WINDS ESTIMATED AT 50 MPH. 0.37 INCHES OF RAIN IN 15
            MINUTES.

&&

EVENT NUMBER UNR2002681

MLS

The radar

The Rapid City radar (KUDX), 248 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 6, 3:40 PM MST
Where
Campbell County, 6.71 mi WSW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.710, -105.840

The spotter estimated wind gusts around 60 mph.

Thunderstorm Wind, Campbell

When
August 6, 4:55 PM MST
Where
Campbell County, 7.62 mi NW of Rockypoint
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.990, -105.190

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912091, 912092.